Some people having chemotherapy treatment find that their mouth gets very sore. Chemotherapy drugs kill cancer cells, but they also harm healthy cells, including cells in the mouth. This can cause side effects such as:
- a sore or dry mouth
- mouth ulcers
- taste changes
- mouth infections.
If mouth problems are more severe, they may affect eating and speaking.
Effects on your mouth depend on which chemotherapy drugs you have and how your body reacts to them. Your cancer doctor or nurse can tell you how your mouth may be affected.
If you have any mouth problems during treatment, always tell your cancer doctor or nurse. They can prescribe treatments and give you helpful advice. Any effects of chemotherapy in the mouth are temporary. They get better when treatment finishes.
Before your treatment begins, a nurse or doctor may examine your mouth and ask about your usual mouth care routine. This is called an oral assessment. It’s done to identify any extra care you need to keep your mouth healthy. They may also give you advice about how to help prevent or reduce mouth problems during treatment.